Virginia, 2013

Damaging Winds in Virginia, August 1, 2013

August 1, 2013 · NWS RNK · 2 events in 1 county or zone

A very slow moving cold front extended through the Shenandoah Valley of Virginia into southwest Virginia. 0 inches for several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very slow moving cold front extended through the Shenandoah Valley of Virginia into southwest Virginia. A very moist and unstable air mass persisted in advance of the front across the Virginia Piedmont, where precipitable water values had remained in excess of 2.0 inches for several days. While the main concern throughout the period had been and continued to be localized significant flash flooding, a line of strong to severe thunderstorms developed during the late afternoon and evening just in advance of the boundary from near Washington D. C. to near Charlottesville, then backbuilded into Buckingham county in the far northeast part of the Blacksburg WFO CWA. These thunderstorms became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 2:24 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 2:24 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT THU AUG 1 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA THIS
EVENING...PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND
THUNDERSTORMS. CLEARING SKIES ALONG WITH DRIER AIR WILL FOLLOW THE
FRONT...AND REMAIN OVER THE REGION ON FRIDAY.

ANOTHER COLD FRONT WILL BE ON ITS HEELS AND BRING A RETURN OF
SHOWERS TO THE FORECAST ON SATURDAY. A STRONGER AREA OF HIGH
PRESSURE SETTLES OVER THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 320 PM EDT THURSDAY...

A FRONT THAT CAME ACROSS THE AREA LAST NIGHT IS DRAPED OVER THE
BLUE RIDGE THIS AFTERNOON. A SECOND FRONT IS MOVING OVER THE
SOUTHERN OHIO VALLEY AND WILL JOIN THE FIRST FRONT OVER THE
PIEDMONT BY THIS EVENING. SO FAR TODAY...SHOWERS ARE GAINING
STRENGTH WHERE CAPE VALUES ARE GREATER THAN 2000 J/KG. THIS AREA
OF HIGHER INSTABILITIES IS OVER THE PIEDMONT...AHEAD OF THE FIRST
FRONT ALONG THE BLUE RIDGE. AT 300 PM...THERE IS A LINE OF
CONVECTION ACROSS THE SHENANDOAH VALLEY AND ALONG THE FOOTHILLS OF
NORTH CAROLINA. AS THESE TWO LINES MOVE EAST THIS AFTERNOON...THEY
SHOULD JOIN TOGETHER ACROSS THE SOUTHERN VIRGINIA-NORTHWEST NORTH
CAROLINA PIEDMONT. WITH HIGHER INSTABILITIES THERE THIS
AFTERNOON...A FEW STORMS MAY BECOME STRONG TO SEVERE WITH SMALL
HAIL AND GUSTY STRAIGHT LINE WINDS. FOR THE REST OF THE
AREA...SCATTERED SHOWERS AND THUNDERSTORMS MAY BRING HEAVY
DOWNPOURS. AN ISOLATED CELL MAY BECOME STRONG WITH WIND GUSTS TO
40 MPH.

SURFACE HIGH PRESSURE BUILDS IN BEHIND THE SECOND FRONT TRACKING
TO THE EAST COAST THIS EVENING. THIS RIDGE WILL EASY ITS WAY EAST
ACROSS THE MOUNTAIN TONIGHT...THEN BE CENTERED OVER THE FORECAST
AREA FRIDAY AFTERNOON. THIS RIDGE AND UPPER LEVEL TROUGHINESS WILL
KEEP TEMPERATURES AROUND NORMAL TONIGHT AND FRIDAY. SOME CLEARING
MAY TAKE PLACE TO HAVE FOG DEVELOP OVERNIGHT...THEN LIFT TO
AFTERNOON POPCORN CUMULUS THROUGH THE AFTERNOON. CONDITIONS LOOK
VERY DRY IN THE LOW LEVEL TOMORROW WITH DEW POINTS IN THE MID 50S
TO LOWER 60S...THAT THESE CLOUDS SHOULD NOT PRODUCE ANY RAIN.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 240 PM EDT THURSDAY...

GFS/ECMWF BLEND USED THIS PERIOD. HIGH PRESSURE OVER THE AREA
FRIDAY NIGHT WILL WEAKENS AND SHIFTS SOUTH SATURDAY AS FAST WNW
FLOW BRINGS NEXT FRONT AND SHORTWAVE ACROSS THE AREA. MODELS
DIFFER SOME ON THE EXTENT OF RAIN CHANCES...BUT KEPT OVERALL
CHANCE POPS IN THE MOUNTAINS TO SLIGHT EAST GIVEN NW FLOW DRYING
THE AIRMASS SOME LEE OF THE BLUE RIDGE.

HEADING INTO SAT NIGHT-SUN ANOTHER SHORTWAVE...STRONGER THAN
SATURDAYS MOVES ACROSS AND KEEP SOME CHANCE OF SHOWERS
GOING...WITH UPPER TROUGH STARTING TO AMPLIFY OVER THE NORTHEAST
SUNDAY ALLOWING SOME DRYING TO TAKE PLACE IN THE NORTH AND EAST AS
FLOW TURNS NORTHWEST TO NORTH BEHIND THE SHORTWAVE.

OVERALL...TEMPS WILL BE WARMING BACK TO SEASONAL NORMS SAT-SAT
NIGHT THEN COOLING SOME SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 1230 PM EDT THURSDAY...

INCLINED TO KEEP THIS PORTION OF THE FORECAST SIMILAR TO THE ONE
ISSUED YESTERDAY AS MODELS SHOWING DIFFERENCES IN TERMS OF
AMPLIFICATION OF TROUGH OVER THE GREAT LAKES INTO THE MID ATLANTIC
NEXT WEEK AND INTERACTION WITH FRONTAL BOUNDARY TO OUR SOUTH.

THE 00Z ECMWF IS MOST AMPLIFIED WHICH WAS DISREGARDED PER
HPC...WITH MORE LEANING TOWARD AN ENSEMBLE OF THE GEFS/ECMWF.
STILL BEARS WATCHING ON HOW DEEP INTO THE SOUTH THE FRONT GETS
EARLY NEXT WEEK. WILL HOLD ONTO SLIGHT CHANCE POPS IN THE
SOUTHWEST CWA AT LEAST INTO MONDAY NIGHT...THEN WAVY FRONT MAY
SEND SOME MOISTURE BACK OUR WAY NEXT TUESDAY WITH 30 POPS IN THE
SOUTHEAST TO SLIGHT CHANCE NW.

THE TROUGH AMPLIFIES JUST ENOUGH TO KEEP ENHANCED MOISTURE TO THE
SOUTH BUT CANNOT RULE OUT A DISTURBANCE PASSING ACROSS IN THE NW
FLOW TO INTERACT WITH DAYTIME HEATING TO PRODUCE SCATTERED SHOWERS
AND A FEW STORMS WED...WITH ANOTHER FRONT SHIFTING TOWARD US FROM
THE NORTHWEST BY THURSDAY. SO...THE PATTERN SHOULD BE FAVORABLE
FOR SEASONAL TEMPS TO SOME BELOW NORMAL AT TIMES...AND NOT A
COMPLETE WASHOUT NEXT WEEK...ALTHOUGH KEEP THE UMBRELLAS HANDY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 115 PM EDT THURSDAY...

MOSTLY CLOUDY SKIES THROUGH EARLY THIS AFTERNOON HAS KEPT
DIFFERENTIAL HEATING DOWN. A FEW HOLES WHERE THE SUN IS POKING
THROUGH HAS INCREASED SHOWERS ACTIVITY/INTENSITY ACROSS THE
FOOTHILLS NEAR KMTV. THIS COMPACT AREA OF SHOWERS DEVELOPED IN THE
MOST UNSTABLE PORTION OF THE FORECAST AREA. THESE SHOWERS ARE
SLOWLY MOVING TO THE SOUTHEAST AND MAY IMPACT KDAN THROUGH 3P THIS
AFTERNOON. MVFR CLOUDS ARE LIFTING ACROSS THE MOUNTAINS BUT WILL
TEMPORARY LOWER AS SHOWERS ALONG THE FRONT MOVE ACROSS THE REGION.
INSTABILITIES HAVE BEEN KEPT DOWN WITH MORNING CLOUD COVER.
WIDESPREAD THUNDERSTORM ACTIVITY DOES NOT LOOK TO
IMPRESSIVE...THEREFORE REMOVED FROM 18Z TAFS. SOME STORMS COULD
BECOME STRONG WITH LIGHTNING AND HEAVY RAIN...BUT COVERAGE WILL BE
ISOLATED TO SCATTERED. A SHORT WAVE ALONG THE FRONT WILL PASS
NORTH OF THE AREA BY LATE THIS AFTERNOON. THE FRONT AND ASSOCIATED
SHOWERS ARE EXPECTED TO BE EAST OF THE AREA BY 8P TONIGHT.

MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH TAF VALID PERIOD. HIGH
CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD. VERY LOW
CONFIDENCE IN TSRA POTENTIAL PIEDMONT THIS AFTERNOON.

THE NEXT COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA SATURDAY
EVENING INTO SUNDAY MORNING. ANTICIPATE A RETURN OF SCATTERED
SHOWERS AND STORMS AND SOME AREAS OF SUB-VFR CONDITIONS.

HIGH PRESSURE AND MAINLY VFR CONDITIONS RETURN BY MONDAY. EARLY
MORNING FOG WILL AGAIN BE A POSSIBILITY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCS
Hazardous weather outlook, Aug 1, 2:31 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT THU AUG 1 2013

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-021945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
331 PM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-021945-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
331 PM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INTENSIFY
OVER CENTRAL VIRGINIA INTO NORTH CENTRAL NORTH CAROLINA AS A FRONT
APPROACHES THE AREA FROM THE WEST. SOME STORMS MAY BECOME STRONG
TO SEVERE BETWEEN 430 PM AND 830 PM THIS EVENING...WITH ISOLATED
DAMAGING WINDS...IN ADDITION TO HEAVY RAIN THAT MAY RESULT IN
LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Aug 1, 3:21 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT THU AUG 1 2013

VAZ024-035-012100-
AMHERST VA-ROCKBRIDGE VA-
421 PM EDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  EASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 500 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CORNWALL...MOVING TO THE SOUTHEAST AT 15
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
  AMHERST...
  FORKS OF BUFFALO...
  CLIFFORD...
  VESUVIUS...
  AND FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3789 7916 3786 7914 3781 7917 3781 7914
      3779 7911 3778 7907 3772 7906 3770 7903
      3770 7899 3766 7896 3754 7907 3781 7939
      3797 7927
TIME...MOT...LOC 2016Z 306DEG 12KT 3783 7929

16
Special weather statement, Aug 1, 4:32 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT THU AUG 1 2013

VAZ047-012200-
BUCKINGHAM VA-
532 PM EDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 600 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NEW CANTON...MOVING TO THE EAST AT 25
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
  GOLD HILL...
  AND NEW CANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3764 7825 3757 7830 3761 7847 3774 7843
      3773 7837 3772 7835 3771 7830 3769 7827
      3769 7824
TIME...MOT...LOC 2130Z 282DEG 23KT 3769 7835

16

The radar

The Norfolk radar (KAKQ), 141 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
August 1, 4:53 PM EST
Where
Buckingham County, 1 mi W of New Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
37.700, -78.318

The Buckingham County Sheriff's Office reported that one tree was blown down by thunderstorm winds just west of New Canton on Bridgeport Road.

Thunderstorm Wind, Buckingham

When
August 1, 5:09 PM EST
Where
Buckingham County, 2 mi NNE of Centenary
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
37.727, -78.506

The public reported that one tree was blown down by thunderstorm winds on Virginia Route 20 just north-northeast of Centenary.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473465, 473467.